Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Sorry to hear about your mother's condition.
Is it possible for you to mention the dose of Seroquel she is currently taking.
I think its 50 mg
OK, and she is taking it since last 2 days?
are you there?
Yes. Only about 2 days, but she is screaming and afraid and won't let caregivers touch her. She has been in the same small Board and Care for 1/1/2 years and has always been happy and upbeat, but getting more and more forgetful and confused. The same two caregivers have always lived there since she came, and it is a clean, excellent place, the owners live on-site, and I can walk in anytime of the day to find everything perfectly fine there. However, I have cancer myself and cannot visit often. The Board and Care is fine with waiting it out until the meds kick in, but it breaks my heart to hear her sobbing on the phone. She is getting paranoid also, and isn't trusting the caregivers to change her, or even come in her room now. A family member has to keep going there to calm her down, and as soon as they leave, she resumes the crying and keeps calling us to help her.
Thanks for the detailed reply. Seroquel (Quetiapine) is a sedative atypical antipsychotic medicine. It can control the paranoid symptoms as well as the aggression symptoms and can relax the patients.
In most cases, patients usually respond within 3-4 days and some may take a week. Don't worry, she will respond to this medicine very soon.
first her sleeping problem will improve and then her aggression and paranoid symptoms will go away.
Yes. Thank you so much!
I really do appreciate your love and caring attitude towards your mother's health. Don't worry, you will hear very shortly that her symptoms are improving and she will most likely respond to this medicine within the next 2-3 days.
One more question. She seems to have peaks and valleys. She will be okay for several hours or aday, then swing way down to the crying and shaking, and not recognizing her caregivers. Is that normal for dementia also?
This can happen in a patient experiencing from Delirium. In Dementia, the symptoms usually does not fluctuate.
Delirium can occur because of various causes.
Delirium and dementia
honestly speaking, it is a bit difficult to differentiate between Delirium and Dementia sometimes specially in a elderly patient suffering from Dementia. However, Seroquel will still help in controlling her symptoms even if it is Delirium.
A patient may have both at the same time and the treatment mainly consist of removing the cause of delirium and using atypical antipsychotics if patient is paranoid and aggressive.
So Seroquel is an atypical antipsychotic then?
a sedating atypical antipsychotic which can relax and calm the patients.
My goal is to provide you with excellent service and I hope I’ve provided the information you were seeking, if not, please let me know so that l can continue to help you. If you need more help, please use the reply tab to continue our conversation.If you do not require further assistance,please rate one of the positive ratings (3,4,5 / smiley faces) as this is the only way how we are compensated for our time and expertise.Please take a moment to rate the answer.Kind regardsVikas
Last question - I know hydration is very important, but when my Mom slips into one of these episodes, she refuses liquids of any sort, and even if a family member comes, she often will only take a few ounces of water (or Pedialyte or Gatorade? We have to force her to even get her to take a few sips.I so appreciate your help!Kathleen